Thunderstorm Wind, Gray
- When
- October 20, 3:25 PM CST
- Where
- Gray County, 0.88 mi SW of Ingalls
- Measured
- 61 kt (70 mph) estimated gust
- Reported by
- Law Enforcement
- Coordinates
- 37.820, -100.460
A powerpole was blown down by the wind.
Daytime heating allowed the atmosphere to become marginally unstable. The presence of a dry line help to ignite scattered thunderstorms, a few which became severe producing high winds.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS DDC wrote it up.
Daytime heating allowed the atmosphere to become marginally unstable. The presence of a dry line help to ignite scattered thunderstorms, a few which became severe producing high winds.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Dodge City, KS wrote its last area forecast discussion before the first event at Oct 20, 3:10 PM CST, 15 minutes earlier.
AREA FORECAST DISCUSSION National Weather Service Dodge City KS 410 PM CDT TUE OCT 20 2015 ...Updated... .SYNOPSIS... ISSUED AT 330 PM CDT TUE OCT 20 2015 An upper level trough over the southwestern United States will progress eastward to the high plains by early Thursday and then eject northeastward into the Midwest by Friday. Southerly low level flow ahead of this system was beginning to advect low level moisture into the plains, although the richest moisture was still confined to southern Texas. This trough will eventually take advantage of the copious low level moisture so that heavy rain is a possibility later Wednesday through Thursday evening. && .SHORT TERM...(THIS EVENING THROUGH Wednesday) ISSUED AT 330 PM CDT TUE OCT 20 2015 Showers and thunderstorms had developed early this afternoon, mainly along the Oklahoma state line. This activity was driven by daytime heating and marginal surface based instability. There was also a weak dryline feature from southwest Kansas into the panhandles that was helping to initiate thunderstorms. These storms are not expected to be severe. Temperatures will fall back into the 50s tonight. As the surface trough persists in the lee of the Rockies, rich low level moisture will progress rapidly northward from Texas into Kansas on Wednesday. This will lead to marginal airmass destabilization and the development of showers and thunderstorms after the noon hour in far western Kansas. This activity will progress eastward during the late afternoon and evening and then spread across the remainder of southwest and central Kansas Wednesday night. Locally heavy rainfall can be expected based on the slow movement of individual cells and since the mid level flow will be parallel to the bands of rainfall. Temperatures should reach well into the 70s in central and south central Kansas on Wednesday where at least some limited sunshine is expected. Cooler highs in the 60s can be expected across far western Kansas where cloud cover will be thicker along with developing rainfall. .LONG TERM...(Wednesday NIGHT THROUGH Tuesday) ISSUED AT 330 PM CDT TUE OCT 20 2015 Showers and thunderstorms will persist across south central and central Kansas Thursday as the shortwave trough opens up and rapidly ejects northeastward. High temperatures will be in the 60s to lower 70s. There is a small chance of showers Friday night as a weaker upper level trough and cold front pass across the plains. Highs will be mainly in the 70s on Friday in the absence of any strong frontal passage in the immediate wake of the system. Fairly tranquil weather can be expected from Saturday into Sunday as surface high pressure builds into Kansas and the mid to upper level flow becomes more zonal. Highs will only be in the 60s to near 70 degrees behind this front Saturday and Sunday with lows in the 40s. Another upper level trough may approach the plains region by early to mid next week along with another frontal passage and additional chances for showers and thunderstorms. && .AVIATION...(FOR THE 18Z TAFS THROUGH 18Z Wednesday AFTERNOON) ISSUED AT 1212 PM CDT TUE OCT 20 2015 VFR expected at KDDC, KGCK and KHYS through the TAF period. A surface trough extending from near KHYS southwestward to near KGCK is resulting in breezy southwest surface winds across the region. A shortwave trough lifting out of the Four Corners region will bring increasing high clouds tonight and widely scattered showers/isolated thunderstorms overnight and into Wednesday morning with a low risk of directly impacting the terminals with flight restrictions. && .PRELIMINARY POINT TEMPS/POPS... DDC 57 73 56 65 / 30 70 80 80 GCK 56 69 53 65 / 30 80 80 80 EHA 55 67 53 64 / 30 80 80 70 LBL 57 73 56 66 / 30 70 80 80 HYS 57 70 54 66 / 30 60 60 70 P28 59 78 59 71 / 20 50 70 70 && .DDC Watches/Warnings/Advisories... NONE. && SYNOPSIS...Finch SHORT TERM...Finch LONG TERM...Finch AVIATION...GLD/024
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE DODGE CITY KS 404 AM CDT TUE OCT 20 2015 KSZ030-031-043>046-061>066-074>081-084>090-211000- TREGO-ELLIS-SCOTT-LANE-NESS-RUSH-HAMILTON-KEARNY-FINNEY-HODGEMAN- PAWNEE-STAFFORD-STANTON-GRANT-HASKELL-GRAY-FORD-EDWARDS-KIOWA- PRATT-MORTON-STEVENS-SEWARD-MEADE-CLARK-COMANCHE-BARBER- 404 AM CDT TUE OCT 20 2015 /304 AM MDT TUE OCT 20 2015/ THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL...SOUTH CENTRAL...SOUTHWEST AND WEST CENTRAL KANSAS. .DAY ONE...TODAY AND TONIGHT. DISCUSSION...THERE WILL BE A CHANCE FOR RAIN SHOWERS AND ISOLATED THUNDERSTORMS OVERNIGHT. MAIN HAZARD WILL BE ISOLATED CLOUD TO GROUND LIGHTNING. WEATHER HAZARDS EXPECTED... LIMITED LIGHTNING RISK. LIMITED FIRE WEATHER RISK. .DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY. DISCUSSION...AN EXTENDED PERIOD OF RAIN SHOWERS ALONG WITH ISOLATED THUNDERSTORMS WILL BE POSSIBLE ACROSS WESTERN AND CENTRAL KANSAS FROM WEDNESDAY THROUGH THURSDAY NIGHT. SEVERE WEATHER IS NOT ANTICIPATED BUT IT CURRENTLY APPEARS RAINFALL AMOUNTS FROM THIS EVENT WILL AVERAGE BETWEEN 1.5 INCHES ACROSS WEST CENTRAL AND NORTH CENTRAL KANSAS TO NEAR 2.75 INCHES IN PORTIONS OF SOUTH CENTRAL KANSAS. HAZARDS WEATHER RISK... WEDNESDAY... LIMITED LIGHTNING RISK. THURSDAY... LIMITED LIGHTNING RISK. FRIDAY... LIMITED LIGHTNING RISK. SATURDAY... NO HAZARDS. SUNDAY... NO HAZARDS. MONDAY... LIMITED LIGHTNING RISK. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION WILL NOT BE NEEDED THROUGH TONIGHT. && FOR MORE DETAILS VISIT OUR WEBPAGE HTTP://WEATHER.GOV/DDC/EHWO
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE DODGE CITY KS
356 PM CDT TUE OCT 20 2015
KSZ077-078-086-087-202145-
FORD KS-SEWARD KS-GRAY KS-MEADE KS-
356 PM CDT TUE OCT 20 2015
...SIGNIFICANT WEATHER ADVISORY FOR SOUTHERN GRAY...WESTERN FORD...
NORTHEASTERN SEWARD...NORTHWESTERN MEADE AND SOUTHEASTERN HASKELL
COUNTIES UNTIL 445 PM CDT...
AT 355 PM CDT...DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM 6
MILES NORTH OF PLAINS...OR 10 MILES NORTH OF KISMET...MOVING NORTH AT
35 MPH.
NICKEL SIZE HAIL AND WINDS IN EXCESS OF 40 MPH WILL BE POSSIBLE WITH
THIS STORM.
LOCATIONS IMPACTED INCLUDE...
MONTEZUMA...COPELAND...ENSIGN...MISSLER AND THE HAGGARD ELEV.
LAT...LON 3733 10068 3739 10067 3739 10065 3743 10066
3769 10059 3769 10014 3730 10037
TIME...MOT...LOC 2055Z 194DEG 29KT 3735 10063
JJOHNSONThe Dodge City radar (KDDC), 44 km away, was scanning. The volume nearest the first event began at 21:22 UTC.
4 thunderstorm wind. Local standard time, as filed.
A powerpole was blown down by the wind.
A semi truck was blown over on highway 50 at this location.
This was from the Kansas State mesonet system.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Kansas in 2015Every state in 2015This day in weather historyWarnings in Kansas, October 2015
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 605987, 605988, 605989, 605990.